Tornadoes · United States · Kansas · 2012

EF0 tornado, Gorham to Russell, Kansas, May 25, 2012

From Gorham to Russell, this EF0 tornado ran 5.8 miles across Russell County on May 25, 2012, touching down at 8:44 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 25, 2012
Touchdown
8:44 PM CDT (01:44 UTC)
Lifted
8:50 PM CDT (01:50 UTC)
On the ground
6 minutes
Path length
5.8 miles (9.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Russell County
Touchdown point
38.780, -99.020
Lift-off point
38.824, -98.928
Record number
1205251944-01

What the Weather Service recorded

Three tornadoes touched down in Russell county causing damage on the south side of town.

Brief touchdown over open country.

The tornado moved over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS ICT issued a tornado warning for this county at 01:31 UTC, 13 minutes before the tornado touched down, in force until 02:15 UTC.

The county was under a tornado watch, issued at 23:48 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
23:34 UTC00:30 UTCSevere Thunderstorm WarningICT
23:42 UTC00:30 UTCTornado WarningICT
23:48 UTC05:00 UTCTornado WatchICT
00:29 UTC01:15 UTCSevere Thunderstorm WarningICT
01:13 UTC02:15 UTCSevere Thunderstorm WarningICT
01:31 UTC02:15 UTCTornado WarningICT
02:13 UTC03:00 UTCSevere Thunderstorm WarningICT
02:29 UTC03:15 UTCTornado WarningICT
03:13 UTC03:44 UTCSevere Thunderstorm WarningICT
04:08 UTC05:00 UTCTornado WarningICT
04:19 UTC12:18 UTCFlood WarningICT
04:41 UTC04:49 UTCSevere Thunderstorm WarningICT
17:00 UTC01:00 UTCWind AdvisoryICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 25, 6:44 PM CDT, 2 hours earlier.

Area forecast discussion, May 25, 6:44 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI MAY 25 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THUNDERSTORM POTENTIAL IN
THE NEAR TERM.

AS OF 2330Z A THUNDERSTORM IS MOVING JUST TO THE NORTH AND WEST OF
KRSL. THIS STORM AND OTHERS BEHIND IT WILL IMPACT THE KRSL TAF
SITE FOR THE NEXT FEW HOURS. HAVE PUT A VCTS WITH A TEMPO GROUP TO
HANDLE THE STORMS OFF AND ON. OUTSIDE OF KRSL THUNDERSTORM CHANCES
DROP AND HAVE LEFT THE OTHER TERMINALS DRY. OTHERWISE SOUTHERLY
WINDS WILL BE STRONG THROUGH THE REMAINDER OF THE PERIOD SATURDAY.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT FRI MAY 25 2012/

DISCUSSION...
FORECAST CHALLENGE...CONVECTIVE CHANCES/TRENDS THROUGH THE
HOLIDAY WEEKEND AND WINDY/WARMTH ON SATURDAY.

TONIGHT-SATURDAY
THE NORTHWARD MIGRATION OF THE SURFACE WARM FRONT HAS BEEN
DIURNALLY SLOWER AND CLOSER TO THE RECENT RUNS OF THE NAM. THE
FRONT IS EXPECTED TO BE SITUATED CLOSE TO THE I-70 CORRIDOR NEAR
PEAK HEATING WHERE THE LATEST RUC/SPC MESO PROGS SHOW MLCAPE
VALUES IN EXCESS OF 4500 J/KG AND STRONG DEEP LAYER SHEAR/VEERING
WIND PROFILE. HOWEVER INITIATION OF DEEP CONVECTION WILL HINGE ON
DEGREE OF REMAINING CAP STRENGTH IN LIEU OF ENOUGH CONVERGENCE
ALONG THE BOUNDARY TO EFFECTIVELY BREAK IT. SO WILL CONTINUE TO
SHOW SLIGHT POPS ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING
AND HIGHLIGHT THE CONDITIONAL SEVERE POTENTIAL IN THE HAZARDOUS
WEATHER OUTLOOK. OTHERWISE THE UPPER TROF WILL CONTINUE TO DEVELOP
ACROSS THE WESTERN CONUS INTO SATURDAY WITH STOUT SOUTHERLY WINDS
AND UNSEASONABLY WARM TEMPERATURES EXPECTED ACROSS THE FORECAST
AREA. A PLUME OF TROPICAL MOISTURE EMANATING FROM BUD WAS ALREADY
MAKING NORTHWARD PROGRESS ACROSS SOUTHWEST TEXAS THIS AFTERNOON.
THE MODELS SHOW THIS PLUME ADVECTING NORTH IN THE FLOW ALOFT
ACROSS KANSAS ON SATURDAY. WHILE THE ATMOSPHERE LOOKS CAPPED FOR
THE MOST PART WITH FOCI SHUNTED NORTH OR WEST OF THE AREA...SUCH
TROPICAL CONNECTIONS ARE ALWAYS CAUSE FOR A SECOND LOOK WITH
REGARD TO CONVECTIVE POTENTIAL. THE PROGGED CAP IS WEAKEST ACROSS
PORTIONS OF CENTRAL KANSAS...SO WILL KEEP SLIGHT MENTION FOR
MAINLY DIURNALLY DRIVEN STORMS IN THESE AREAS LATE SATURDAY. THE
AFOREMENTIONED SOUTH WINDS MAY FLIRT WITH ADVISORY CRITERIA ACROSS
BARTON/RUSSELL COUNTIES AS WELL...THOUGH FORECAST COLLABORATION
SUPPORTED HOLDING OFF FOR NOW ON HEADLINES.

SUNDAY-MONDAY
THE UPPER TROF IS STILL PROGGED TO LIFT BODILY NORTHEAST ACROSS
THE ROCKIES ON SUNDAY AND ACROSS THE NORTHERN PLAINS DURING
MONDAY. THIS WILL PUSH THE ASSOCIATED SURFACE DRY-LINE/COLD FRONT
EAST ACROSS THE FORECAST AREA BY SUNDAY NIGHT/MONDAY. LITTLE
CHANGE TO THE GOING FORECAST WAS NEEDED IN THIS REGARD...WITH THE
RELATIVELY BETTER PRECIP/CONVECTIVE CHANCES ACROSS CENTRAL KANSAS
ON SUNDAY NIGHT.

TUESDAY-FRIDAY
THE OUTER PERIODS REMAIN A BIT OF A CHALLENGE WITH REGARD TO
PRECIP CHANCES. THE LATEST GFS AND EVEN TO SOME EXTENT ECMWF
WOULD GENERALLY SUGGEST DRIER AIR MITIGATING PRECIP CHANCES
BEHIND THE FRONTAL PASSAGE ON TUESDAY. THE GFS ALSO SHOWS A
STRONGER UPPER TROF DROPPING SOUTHEAST ACROSS THE PLAINS AND
MIDWEST BY WEDNESDAY AND THURSDAY. WHILE THE POTENTIAL FOR A
PRECARIOUS AND DISTURBED NORTHWEST UPPER FLOW REGIME REMAINS
PLAUSIBLE...THE GFS SUGGESTS A MORE DEFINITIVE CHANCE FOR
PRECIP ON WEDNESDAY FOLLOWED BY MUCH COOLER TEMPS AND MAINLY
DRY WEATHER BY THURSDAY. SINCE CONSENSUS STILL SEEMS TO BE
LACKING IN THE OPERATIONAL OR ENSEMBLES OF ANY PARTICULAR
MODELS...WILL MAKE LITTLE CHANGE TO THE GOING FORECAST FOR THE
MID-WEEK PERIODS AND SHOW A DRY FORECAST FOR THE NEW DAY 7/FRI.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WARM FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS NORTHWARD INTO
CEN KS AT THIS TIME...WITH SOUTHERLY GUSTY WINDS TO THE SOUTH OF THE
BOUNDARY IN THE WARM SECTOR.  STILL SEEING SOME MVFR CEILINGS IN AND
NEAR THE WARM FRONT ALONG INTERSTATE 70 FROM KSLN TO KRSL. EXPECT
THIS AREA OF MVFR CEILINGS TO SLOWLY RISE TO VFR LATER THIS
AFTERNOON AS WARM FRONT LIFTS A LITTLE FURTHER NORTH OF I-70 WITH A
BETTER MIXED BOUNDARY LAYER IN THE WARM SECTOR.

SOME CONCERN ABOUT AN ISOLATED CONVECTIVE CHANCE IN AND NEAR THE
KRSL TAF SITE BETWEEN 22Z/FRI AND 02Z/SAT...AS POSITION OF THE
TRIPLE POINT  /DRY LINE/WARM FRONT INTERSECTION/ WILL BE JUST WEST
OF THIS LOCATION.  A VERY UNSTABLE AIRMASS IS LOCATED IN THE WARM
SECTOR...BUT ALSO THIS AREA REMAINS CAPPED FROM THE WARMER AIR ALOFT
MOVING INTO THE AREA. SO CHANCES OF CONVECTION SEEM LIMITED...AS
CAPPING INVERSION DOESNT ERODE UNTIL NEAR 00Z.  SO WILL NOT MENTION
ANY VCTS IN THE KRSL TAF FOR NOW...AS CHANCES SEEMS VERY LIMITED.

EXPECT SOME MID LEVEL CLOUD COVER TO OVERSPREAD MOST OF THE AREA
THIS EVENING AND OVERNIGHT...BUT EXPECT CEILINGS TO REMAIN VFR.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  92  72  91 /  10  10  10  10
HUTCHINSON      72  94  71  91 /  10  10  10  10
NEWTON          73  93  72  90 /  10  10  10  10
ELDORADO        72  92  71  89 /  10  10  10  10
WINFIELD-KWLD   73  92  72  91 /  10  10  10  10
RUSSELL         70  95  71  91 /  20  20  20  20
GREAT BEND      70  95  71  91 /  20  20  20  20
SALINA          73  95  72  92 /  20  10  10  10
MCPHERSON       73  94  72  91 /  10  10  10  10
COFFEYVILLE     72  92  71  90 /  10  10  10  10
CHANUTE         72  91  70  89 /  10  10  10  10
IOLA            71  91  70  89 /  10  10  10  10
PARSONS-KPPF    72  92  71  90 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 3:57 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT FRI MAY 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
357 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL KANSAS. IF STORMS DEVELOP THEY WILL LIKELY BE
SEVERE...CAPABLE OF VERY LARGE HAIL TO AROUND 2 INCHES IN
DIAMETER AND DAMAGING WINDS TO 75 MPH. TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AFTERNOON
AND EVENING ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WITH GUSTY
WINDS AND HAIL WILL BE POSSIBLE.

THUNDERSTORM CHANCES ARE THEN EXPECTED TO INCREASE FROM SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE
WITH THIS ACTIVITY...MAINLY FOR LOCATIONS WEST OF THE KANSAS
TURNPIKE.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS ON MONDAY...AND PERIODICALLY ACROSS
THE ENTIRE AREA FROM TUESDAY THROUGH THURSDAY. STRONG STORMS WILL
BE POSSIBLE WITH ANY OF THIS ACTIVITY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, May 25, 6:53 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          4 S GORHAM              38.82N 99.02W
05/25/2012                   RUSSELL            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TORNADO AT THE LOCATION
            INDICATED.

&&

VJP
Local storm report, May 25, 7:22 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     1 S RUSSELL             38.87N 98.85W
05/25/2012                   RUSSELL            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A FUNNEL CLOUD.

&&

VJP
Local storm report, May 25, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          6 S GORHAM              38.79N 99.02W
05/25/2012                   RUSSELL            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A TORNADO NEAR THE RUSSELL AND
            ELLIS COUNTY LINE.

&&

VJP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.7 hours before the tornado, 140 km from the path. May 26, 2012.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1736 joules per kilogram, CIN -37, lifted condensation level 2725 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
3112 J/kg
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.4
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

10.3 hours after it, 140 km from the path. May 26, 2012.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1590 joules per kilogram, CIN -308, lifted condensation level 1605 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2012-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 302 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1590 J/kg
Mixed-layer CIN
-308 J/kg
Surface CAPE
1982 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the touchdown began at 01:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:48 UTCTORNADO4 S GorhamRussell, KSTRAINED SPOTTER REPORTS TORNADO AT THE LOCATION INDICATED.
23:53 UTCTORNADO2 W WalkerEllis, KS
00:05 UTCHAIL 14 Sw AntoninoEllis, KS
00:05 UTCTORNADO6 W HargraveRush, KS
00:15 UTCFUNNEL CLOUD1 S RussellRussell, KSTRAINED SPOTTER REPORTS A FUNNEL CLOUD.
00:41 UTCHAIL 13 E MccrackenRush, KS
01:06 UTCHAIL 1.2517 Ene Ness CityNess, KS
01:10 UTCTORNADO3 Nw AlexanderNess, KSSTOVE PIPE TORNADO
01:30 UTCTORNADO6 S WalkerEllis, KS
01:35 UTCTORNADO6 S GorhamRussell, KSTRAINED SPOTTER REPORTS A TORNADO NEAR THE RUSSELL AND ELLIS COUNTY LINE.
01:41 UTCHAIL 13 E MccrackenRush, KS
01:44 UTCTORNADO7 S GorhamRussell, KS
01:45 UTCTORNADO3 Sw HargraveRush, KS
01:45 UTCFUNNEL CLOUD3 S RussellRussell, KSTRAINED SPOTTER REPORTS A FUNNEL CLOUD GOING UP AND DOWN AT WINTERSET AND US 281.
01:45 UTCHAIL 1.25GorhamRussell, KS
01:45 UTCTORNADO9 Sw RussellRussell, KS
01:48 UTCTORNADOSw RussellRussell, KSSPOTTER LOCATED 9S. RUSSELL ON 281. TORNADO APPROX. 5WNW OF HIS LOCATION. CONE TORNADO ON THE GROUND.
01:50 UTCTORNADO1 Wnw LiebenthalRush, KSSIGNIFICANT TREE DAMAGE WAS REPORTED, INCLUDING 6-8 INCH LIMBS BROKE AND UNKNOWN TREES FOUND AT THE PROPERTY. AN OVERHEAD DOOR AND WOODEN AWNING WERE BLOWN AWAY.
02:00 UTCTORNADO5 Ese HargraveRush, KS
02:15 UTCHAIL 1.755 Nw HargraveRush, KS
02:16 UTCTORNADO1 Wnw HargraveRush, KS
02:23 UTCFUNNEL CLOUD5 Sw RussellRussell, KSSTORM CHASER REPORTS FUNNEL CLOUD 3/4 WAY TO THE GROUND.
02:25 UTCTORNADO1 S HargraveRush, KSELEPHANT TRUNK TORNADO
02:26 UTCHAIL 14 W SchoenchenEllis, KS
02:28 UTCTORNADO5 W La CrosseRush, KS
02:31 UTCTORNADO2 Se HargraveRush, KSWEDGE TORNADO
02:36 UTCTORNADO4 Nw La CrosseRush, KSWEDGE TORNADO
02:40 UTCTORNADORussellRussell, KSSTORM CHASER REPORTS SMALL ROPE TORNADO LOCATED NEAR THE TOWN OF RUSSELL.
02:42 UTCTORNADORussellRussell, KSTORNADO LOCATED JUST TO THE SOUTH OF RUSSELL AND NO POWER IN THE CITY THUS SIRENS WILL NOT BE ABLE TO SOUND.
02:43 UTCTORNADO3 Nw La CrosseRush, KSLARGE RAIN WRAPPED WEDGE TORNADO
02:45 UTCTORNADORussellRussell, KSTRAINED SPOTTER REPORTS DAMAGE FROM THE ROPE TORNADO WHICH COMPLETELY LEVELED ONE HOME ON THE SOUTH SIDE OF RUSSELL. OCCUPANT HAD ONLY A FEW CUTS AND BRUISES. HOUSES ON EITHER SIDE OF THE LEVELED HOME WERE DAMAGED BUT EX
02:48 UTCTORNADORussellRussell, KSFRAMED HOMES WERE DAMAGED ON THE SOUTH SIDE OF RUSSELL CITY LIMITS.
02:51 UTCTORNADO3 Nnw La CrosseRush, KSLARGE TORNADO CONTINUES
03:00 UTCTORNADO2 N La CrosseRush, KSSECOND TORNADO HAS DEVELOPED
03:00 UTCTORNADO4 Ne La CrosseRush, KS
03:10 UTCTORNADO7 Ne La CrosseRush, KS
03:12 UTCTORNADO4 N BisonRush, KS
03:17 UTCTORNADO5 N BisonRush, KS
03:27 UTCTORNADO5 N OtisRush, KS
03:27 UTCTORNADO1 S GorhamRussell, KSDELAYED REPORT OF A TORNADO BY A TRAINED SPOTTER WHICH WAS JUST SOUTH OF GORHAM.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 25, 2012

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 256:48 PM CDTEF0Russell, KS1.450
May 258:35 PM CDTEF0Russell, KS0.650
May 259:08 PM CDTEF0Rush, KS0.650
May 259:15 PM CDTEF0Rush, KS2.7100
May 259:22 PM CDTEF1Rush, KS1.9150
May 259:30 PM CDTEF2Rush, KS9.2950
May 259:40 PM CDTEF2Russell, KS0.2150
May 259:40 PM CDTEF1Rush, KS1.9350
May 259:45 PM CDTEF2Rush, KS1.0150
May 259:58 PM CDTEF2Rush, KS5.8650
May 2510:11 PM CDTEF1Rush, KS1.3100
May 2510:35 PM CDTEF1Rush, KS2.8200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.